Proton Pump Inhibitor Use and Recurrent Clostridium difficile-associated Disease: A Case-control Analysis Matched by Propensity Score
Journal of Clinical Gastroenterology, 04/25/2012
Kim YJ et al. – Among the matched patient groups, only proton pump inhibitors (PPIs) therapy was associated with recurrent Clostridium difficile–associated disease (CDAD). Prospective studies are needed to clarify whether avoidance of PPIs or specific cotherapies will reduce the incidence of recurrent C. difficile–associated diarrhea. Methods
- This was a retrospective case-control study of patients with CDAD at Yeungnam University Medical Center, seen from January 2004 to December 2008.
- C. difficile infection was diagnosed by the presence of C. difficile toxin in the stool.
- Those with recurrent disease were matched with nonrecurrent controls using multivariate matched sampling methods that incorporated the propensity score.
- Recurrent CDAD developed in 28 (14.1%) of the 198 patients with diarrhea and positive C. difficile stool toxin assays.
- Multivariate analysis of the total population of recurrent versus nonrecurrent CDAD revealed that additional use of non-C. difficile antimicrobial therapy (concomitant with the treatment or after or both), poor response to therapy with metronidazole or vancomycin, and recent gastrointestinal surgery were risk factors for recurrent CDAD.
- The authors were able to match 21 recurrent CDAD subjects with 21 without recurrent CDAD.
- Among the matched patients only PPI use was associated with recurrent CDAD (ie, 47.6% vs. 4.8%, P=0.004 for recurrent vs. nonrecurrent CDAD, respectively).